Bipolar Disorder

Double Whammy

Stock-Boxing-Gloves.jpgAt times, we must deal with several changes all at once.  In my case I was due for a “recharge” of hormones and had a change to my medication within a few days of one another.

The debilitating anxiety that I was experiencing, triggered my Psychiatrist to eliminate the Wellbutrin that I was taking every morning.  In addition, we increased the Lithium dose that I take in the evening.  This change took place the end of last week.  On Monday, I received a renewal of my hormone replacement therapy (HRT).  This “recharge” as I like to call it, we injected two estrogen pellets and one testosterone pellet.  It was a higher dosage than we have done in the past, as it was made very clear that I suffer when my levels are too low.  I suffer from depression and major anxiety if my estrogen is too low, and other less than desirable side effects when the testosterone drops.

So far, I have noticed that an increase in Lithium has seemed to cause an increase in dry skin, especially on my hands.  It’s as if my hands are made of crocodile skin, they are dry and flaky, course enough that they could sand a course surface.

The most notable side effects that I have been experiencing is dull, pounding headaches that last much of the day.  Taking over the counter pain killers are doing nothing to combat the symptoms.  I also have been dealing with nausea that is wrecking my world.  I’ve never been pregnant, but I believe, from the research I have done, that I am experiencing symptoms that are similar to morning sickness.  An increase in my appetite, is driving me to feel like I am eating non-stop and therefore triggering eating disorder thoughts.  The related weight gain, is not helping with the anorexia demons that have come and gone in my life over the last some fifteen years.

I find it to be quite frustrating not knowing what change is causing which side effect.  Is it the Lithium that is causing the headaches and nausea, or is that from the hormones?  Is the weight gain and appetite increase from the Lithium, or the hormones?  I have spent an immense amount time trying to pin point what is going on and I am just lost.

I uttered the words that should never come out of my mouth last night… I said, “I think I will stop taking my meds!”  I know that this is not a rational thought, and it is not something I acted on, but I am so incredibly tired of feeling like crap every day.  Mind you, I don’t feel horrible everyday all day, yesterday I have a few hours of relief and I was able to spend quality time with my son and we had a blast.  But, more time than naught is spent with me feeling like a nail is being drilled into my skull and the fear that I may heave my supper.

I see my Psychiatrist again in a week and plan to report all that I have been experiencing.  I will maintain the mindset that this too shall pass and that I will persevere and overcome this obstacle.  As this is the way I have always approached my mental health issues.

For the others that may be going through a challenging time right now, don’t give up.  Focus on the positives in each moment of your day, every day.  Know that what you are experiencing will pass, in time.  And always remember to keep your doctor advised of all the things that you are encountering so they have all the information and are better able to assist you.

Stock-Boxing-Gloves.jpg

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s